Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 41, NWS San Angelo, TX

August 15, 2005Nolan County, Texas

NWS San Angelo, TX issued this flash flood warning at Aug 15, 2005, 2:30 AM CDT for Nolan County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2005, 2:30 AM CDT (07:30 UTC)
Expired
Aug 15, 2005, 6:30 AM CDT
In force
4 hr
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

County Nolan County, TX

The radar

The San Angelo radar (KSJT), 105 km from the middle of the area, began a volume at 07:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 7.5 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2005-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 104 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2005-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
104 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1115 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSJT 150736
FFWSJT
TXC353-151130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
230 AM CDT MON AUG 15 2005

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NOLAN COUNTY IN WEST CENTRAL TEXAS

* UNTIL 630 AM CDT

* AT 230 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED ROADS
  CLOSED IN NOLAN COUNTY DUE TO FLASH FLOODING. FARM TO MARKET
  ROAD 170 IN NORTHWESTERN NOLAN COUNTY AND COUNTY ROAD 236 IN
  SOUTHERN NOLAN COUNTY ARE CLOSED.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAKE
  SWEETWATER AND THE INTERSECTION OF HIGHWAY 70 AND RANCH ROAD 53.

ADDITIONAL RAINFALL AMOUNTS OF ONE HALF INCH TO ONE INCH ARE 
POSSIBLE IN THE WARNED AREA THROUGH 630 AM THIS MORNING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3225 10052 3219 10032 3242 10020 3246 10049

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 11:23 PM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, Aug 14, 11:23 PM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1123 PM CDT SUN AUG 14 2005

.UPDATE...
CONVECTIVE SYSTEM WITH HEAVY RAINFALL CONTINUING TO MOVE EASTWARD
ACROSS THE FORECAST AREA. OVERALL STRENGTH HAS WEAKENED...BUT
FLOODING CONITUNES ACROSS HASKELL...FISHER...NOLAN...STERLING AND
COKE COUNTIES. FORECAST LOOKS ON TRACK WITH RAIN CONTINUING
THROUGH THE NIGHT AND FLASH FLOOD WATCH CONTINUING UNTIL 10 AM. NO
CHANGES AT THIS TIME.

&&

.PREV DISCUSSION... (ISSUED 313 PM CDT SUN AUG 14 2005)

SHORT TERM...
AREA OF SHOWERS AND A FEW THUNDERSTORMS CONTINUED THROUGH THE
MORNING HOURS ACROSS THE BIG COUNTRY...MAINLY ALONG AND NORTH OF
INTERSTATE 20. OTHER STORMS HAVE NOW DEVELOPED ACROSS MUCH OF THE
PERMIAN BASIN...AND ALONG AN OUTFLOW BOUNDARY DROPPING DOWN INTO
THE CENTRAL SECTIONS OF THE CONCHO VALLEY. THE MOST CONCENTRATED
AREA OF RAIN HAS BEEN DEVELOPING ALONG AND NORTH OF A WEAK COLD
FRONT RUNNING FROM THE OKC METRO AREA SOUTHWEST ACROSS PORTIONS OF
THE BIG COUNTRY AND THEN DOWN TO SOUTH OF MIDLAND...WITH THE FRONT
STILL LOOKING LIKE ITS OOZING SOUTHWARD THIS AFTERNOON. VERY SOGGY
AIR MASS...COLD FRONT AND SEVERAL OUTFLOW BOUNDARIES ACROSS THE
AREA...AND DIFFLUENCE FROM AN UPPER LOW SPINNING AWAY OFF THE
WEST...WIDESPREAD SHOWER AND THUNDERSTORMS TO CONTINUE.

ALTHOUGH RAINFALL INTENSITY HAS DECREASED THIS AFTERNOON ...
WIDESPREAD FLOODING CONTINUES ACROSS THE NORTHWEST BIG COUNTRY.
MORE RAIN TONIGHT...WILL EXTEND THE FLASH FLOOD WATCH THROUGH MID
MORNING ON MONDAY. SAN ANGELO AND BROWNWOOD LIKELY ON THE SOUTHERN
EDGE OF THE MOST WIDESPREAD RAINFALL...WITH LESSER CHANCES
SOUTHEAST INTO THE NORTHWEST HILL COUNTRY.

LONG TERM...
NO CHANGE IN AIR MASS FOR THE NEXT SEVERAL DAYS...AND WITH THE
COLD FRONT SLOWLY WASHING OUT SOMEWHERE ACROSS WEST CENTRAL
TEXAS...WILL CONTINUE HIGHER THAN GUIDANCE POPS INTO TUESDAY.
DRIER WEATHER HEADED INTO THE AREA BY LATE WEEK.

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 10 AM MONDAY FOR TXZ049-TXZ054-TXZ064-
TXZ065-TXZ066-TXZ071-TXZ072-TXZ076-TXZ098-TXZ099-TXZ113-TXZ114-
TXZ127-TXZ128-TXZ139-TXZ140.

&&

08
Hazardous weather outlook, Aug 14, 6:23 AM CDT, 20 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
623 AM CDT SUN AUG 14 2005

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-151130-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
623 AM CDT SUN AUG 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT
A FLASH FLOOD WATCH IS IN EFFECT FOR THE BIG COUNTRY AND PORTIONS
OF THE CONCHO VALLEY AND HEARTLAND THROUGH TONIGHT.

A MOIST TROPICAL AIRMASS IS IN PLACE OVER WEST CENTRAL TEXAS.
NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP...AND
WILL PRODUCE VERY HEAVY RAINFALL. A WEAK COLD FRONT EXTENDING FROM
STERLING CITY TO SWEETWATER TO HASKELL THIS MORNING WILL PUSH
SLOWLY SOUTH AND WASH OUT OVER THE BIG COUNTRY OVERNIGHT...PROVIDING
A FOCUS FOR THE HEAVY RAINFALL. LOCALLY HEAVY RAINFALL AMOUNTS OF
3 TO 5 INCHES ARE LIKELY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES WILL BE ENDING MID WEEK AS HIGH PRESSURE
BUILDS OVER THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Aug 14, 8:32 PM CDT, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
832 PM CDT SUN AUG 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     FLASH FLOOD      14 N STERLING CITY      32.04N 100.99W
08/14/2005                   STERLING           TX   LAW ENFORCEMENT

            HIGHWAY 163 N CLOSED DUE TO FLOODING

&&

08
Local storm report, Aug 14, 8:34 PM CDT, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
834 PM CDT SUN AUG 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     FLASH FLOOD      RULE                    33.18N 99.89W
08/14/2005                   HASKELL            TX   LAW ENFORCEMENT

            14 HOMES FLOODED IN RULE

&&

08
Local storm report, Aug 14, 11:37 PM CDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1137 PM CDT SUN AUG 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     FLASH FLOOD      15 S SWEETWATER         32.25N 100.40W
08/14/2005                   NOLAN              TX   LAW ENFORCEMENT

            ROADS CLOSED IN NOLAN COUNTY DUE TO FLOODING

&&

08

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 7:26 PM CDTFlash Flood WarningSJTNolan4 hr
Aug 14, 10:13 PM CDTFlash Flood WarningSJTSterling3 hr
Aug 14, 11:25 PM CDTFlash Flood WarningSJTNolan3 hr
Aug 15, 4:51 AM CDTFlash Flood WarningSJTCoke, Irion, Sterling, Tom Green4 hr
Aug 15, 8:27 AM CDTFlash Flood WarningSJTCoke, Sterling6 hr
Aug 15, 3:01 PM CDTFlash Flood WarningSJTSterling3 hr

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.